Book health & wellness appointments instantly


Restylane is a popular hyaluronic acid-based dermal filler.

About what percentage of people experience bruising with Restylane under the eyes?

Richard Westreich (New York, NY) on Oct 20, 2011
The majority of patients do not experience bruising when receiving filler treatments anywhere on the face. Some areas, such as lips and under eye hollows, are more prone to bruising, since the filler goes into muscle and not fat. (There is no fat layer under the skin in those areas). Careful injection technique, use of ice before and after injection and avoidance of certain medications before and after treatment can help reduce the risk of bruising. In my experience bruising happens less then 1% of the time in the lower eyelid region. Avoid aspirin, NSAIDS (Motrin, Advil, ibuprofen, etc.), Omega 3 (fish oil), garlic pills, and certain herbal supplements for two weeks before and three days afterwards.
Dawn Davidson (Vernon Hills, IL) on Oct 20, 2011
In our experience, many patients have some degree of bruising under the eyes. However, Arnica, omitting blood thinners and utilizing a needle-less cannula are all factors to reduce bruising for injections.
Ira Papel (Baltimore, MD) on Dec 11, 2011
Bruising is a risk for any injectable procedure. To reduce the risk avoid aspirin products, or other anti-inflammatory medications for two weeks before the procedure. Ice compresses afterwards also will reduce swelling and bruising. If bruising does occur, it can take 3-7 days to go away. Cover makeup can be worn at any time.
John Obi (Jacksonville, FL) on Oct 23, 2011
Bruising is a possible side effect of any injection and it is not really possible to estimate a frequency. Certainly patients that are taking medications or herbs which have a 'blood thinning' (aspirin, Vit E, etc) effect will have a greater chance of experiencing bruising. This is different from a bluish discoloration that sometimes occurs with injections near the eyes called a Tyndall effect that may be seen with injections of hylauronic acid preparations like Restylane (R) under the very thin eyelid skin.
Robert Strimling (Las Vegas, NV) on Oct 23, 2011
Not sure. I am not aware of any study that answers this. However, under eye treatments are definitely the most likely to cause bruising and I would not call this an uncommon side effect or the result of an improper or poor injection technique. Avoid aspirin for at least one week and advil or motrin and related medications for 3 days prior filler injections in the future. There are other blood thinners as well - ask your treating doctor for a complete list.